Hail, El Paso
- When
- May 30, 6:32 PM MST
- Where
- El Paso County, 5.83 mi NW of Tobin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.940, -106.450
An upper trough was centered over the Gulf of California with a dryline located near the Rio Grande. A weak disturbance in southwest flow aloft above light southeast surface winds brought enough lift and shear for a severe thunderstorm with hail up to the size of quarters to develop over northeast El Paso.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper trough was centered over the Gulf of California with a dryline located near the Rio Grande. A weak disturbance in southwest flow aloft above light southeast surface winds brought enough lift and shear for a severe thunderstorm with hail up to the size of quarters to develop over northeast El Paso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 30, 1:03 PM MST, 5 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 203 PM MDT Tue May 30 2017 .SYNOPSIS... Moist unstable air will continue to flow into New Mexico and west Texas while an upper disturbance slowly approaches from the west. This weather pattern will generate widespread shower and thunderstorm activity tonight and again on Wednesday. Heavy rains may fall over a few locations. Winds become more westerly on Thursday and this will bring hotter temperatures with only slight chances of mainly mountain area thunderstorms by the weekend. && .DISCUSSION... Large area of high pressure at the surface will cover the plains states while an also large area of low pressure will exist across most of the western United States. This scenario will induce more easterly winds at low levels with advection of moisture from the Gulf of Mexico pushing dewpoints into the 40s and 50s the next two days. Meanwhile in the middle and upper troposphere a slow moving trough was aligned through California into Baja with water vapor images showing this feature transporting mid/high level moisture from Baja into the CWA. Moisture will thus remain abundant through Wednesday with precipitable water mostly around .8 to 1.1 inches. The moisture will combine with surface heating to destabilize air mass causing afternoon CAPES to rise to around 600 to 1200 J/kg. Models continue to suggest possible weak impulses/short waves ejecting to the north ahead of western trough into southern New Mexico/far west Texas. Little convective inhibition will be present and further lift is expected via low level convergence...elevated terrain and outflow boundaries. Thus expect an increase in shower/thunderstorm activity tonight and Wednesday. The high amounts of precipitable wqater and K indices around 35 to 40 suggest locally heavy rains possible. Deep layer 0 to 6 km wind shear of around 30 kt will further support updraft enhancement. In addition DCAPE values above 1000 J/kg and wet bulb zero heights around 9000 feet agl indicate several storms may produce strong downbursts and hail near an inch in diameter. Southern portion of upper trough to the west will be entering Arizona on Thursday and dissipate as it moves further east. These trends will cause a flow to gradually become more westerly at low levels with drier air advecting into the CWA from west to east. By the weekend an upper ridge will also be moving across the southern Rockies. Thus air mass will become warmer and drier with temperatures rising to a little above normal while thunderstorm coverage will become confined mostly to mountain areas. && .AVIATION...Valid 31/00Z-01/00Z... Unstable conditions with daytime heating will conintue to create an unstable enviroment area wide. Expect isolated to scattered TSRA, conintuing in the higher terrain and slowly working into the lowlands thru prd. Strong downburst winds are possible with gusts to around 35-45KTS. Strong winds could create BLDU and low VSBY is possible with MVFR during mod to hvy rain. Otherwise, expect S-SE winds AOB 12KTS. && .FIRE WEATHER... Very similar weather pattern from yesterday will occur today. Thunderstorms will start to develop across the higher terrain (Sacramento Mountains and Gila Region) this afternoon and then and develop over the lowlands later in the afternoon/evening. Main threat with the storms will be localized heavy rainfall, lightning strikes and strong downbursts winds. This pattern will repeat itself tomorrow with wetting rains expected over all fire weather zones. Late Thursday into Friday the moisture will start to erode across the western Fire Weather Zones. As this happens storm chances will continue east of the Rio Grande through the rest of the week. Any lingering storms over the Gila and Bootheel regions could produce dry lighting. && .PRELIMINARY POINT TEMPS/POPS... El Paso 64 82 63 89 / 50 50 30 10 Sierra Blanca 59 79 60 85 / 60 60 40 20 Las Cruces 58 81 58 86 / 50 50 30 10 Alamogordo 56 76 58 85 / 50 60 40 20 Cloudcroft 40 52 44 63 / 60 60 40 20 Truth or Consequences 56 78 57 85 / 50 50 30 20 Silver City 52 75 52 81 / 50 50 30 20 Deming 57 82 56 88 / 40 30 30 0 Lordsburg 56 85 56 89 / 30 20 20 0 West El Paso Metro 62 80 63 88 / 50 50 30 10 Dell City 58 79 59 88 / 60 60 40 20 Fort Hancock 63 84 62 89 / 50 60 30 10 Loma Linda 58 75 58 82 / 50 60 30 10 Fabens 62 83 62 89 / 50 50 30 10 Santa Teresa 60 81 60 88 / 50 50 30 10 White Sands HQ 63 77 61 86 / 50 50 30 10 Jornada Range 58 78 56 86 / 50 50 30 10 Hatch 56 81 56 87 / 50 50 30 10 Columbus 58 83 59 90 / 40 30 30 0 Orogrande 62 77 60 87 / 50 60 30 10 Mayhill 46 58 48 72 / 60 60 40 20 Mescalero 45 61 48 72 / 60 60 40 20 Timberon 44 59 47 71 / 60 60 40 20 Winston 41 70 46 79 / 60 60 40 20 Hillsboro 51 76 53 84 / 60 60 40 20 Spaceport 55 79 54 85 / 50 50 30 10 Lake Roberts 40 73 44 79 / 60 60 40 20 Hurley 48 76 50 83 / 40 40 30 10 Cliff 49 83 52 87 / 40 50 20 10 Mule Creek 52 81 54 84 / 30 30 20 0 Faywood 51 77 52 83 / 60 50 30 20 Animas 54 86 57 90 / 20 20 20 0 Hachita 54 85 56 89 / 30 20 20 0 Antelope Wells 51 86 57 89 / 20 20 20 0 Cloverdale 49 84 55 85 / 20 20 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/28 Pazos
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 709 AM MDT Tue May 30 2017 NMZ401>417-TXZ418>424-311315- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 709 AM MDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Moisture, daytime heating, upslope flow, and surface convergence will all combine to create an unstable environment this afternoon. The result will be the development of widespread scattered showers and thunderstorms. Most storms will not become severe, but a few may. Those strong to severe storms will produce moderate-sized hail near 1 inch in size, gusty outflow winds up to 50 mph, local heavy rain with minor isolated flash flooding, and areas of thick blowing dust. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The region should see today's weather repeat itself on Wednesday. Thursday drier air will start to move into SW NM resulting in spottier storm coverage in the Bootheel region. Afternoon storms will continue elsewhere with the main threats being strong wind gusts, lightning and localized heavy rainfall in the desert arroyos of Hudspeth and Otero counties. Friday drier air will push farther east with only Otero and Hudspeth counties remaining moist enough for storms. Friday through the weekend appear to be dry for all areas with no significant weather hazards expected. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report significant weather, such as heavy rain or flooding, hail, strong winds, blowing dust, in real time to help with advisories and warnings.
Special Weather Statement National Weather Service El Paso TX 256 PM MDT TUE MAY 30 2017 NMZ405-406-302145- Uplands of the Bootheel NM-Lowlands of the Bootheel NM- 256 PM MDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL 345 PM MDT... At 253 PM MDT, Doppler radar was tracking a strong thunderstorm over Cloverdale, or 22 miles west of Antelope Wells, moving north at 5 to 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cloverdale and Geronimo Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall may occur with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Areas of blowing dust may occur ahead of this storm in the strong outflow winds. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3181 10905 3182 10886 3133 10886 3133 10905 TIME...MOT...LOC 2053Z 239DEG 49KT 3140 10890 NOVLAN
Special Weather Statement National Weather Service El Paso TX 638 PM MDT TUE MAY 30 2017 NMZ409>413-310115- Southern Tularosa Basin NM-Central Tularosa Basin NM- Northern Dona Ana County NM-Sierra County Lakes NM- Southern Dona Ana County/Mesilla Valley NM- 638 PM MDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTERO...SOUTHEASTERN SIERRA AND CENTRAL DONA ANA COUNTIES UNTIL 715 PM MDT... At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Organ, or 22 miles northeast of Leasburg, showing little movement or sight southerly movement around 5 mph mph. Dime size hail and winds of 45 to 50 mph with blowing dust will be possible with this storm. Locations impacted include... Las Cruces, Leasburg, Mesilla, Jornada Range, Rincon, East Mesa, Radium Springs, Nmsu Main Campus, White Sands Main Post, Dona Ana, Talavera, Corralitos, Fairacres, Organ, Soledad Canyon, Aguirre Springs, Dripping Springs, Lookout Peak and Twin Peaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very local heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3221 10633 3216 10698 3278 10717 3284 10651 TIME...MOT...LOC 0035Z 239DEG 49KT 3259 10652 NOVLAN
Special Weather Statement National Weather Service El Paso TX 653 PM MDT TUE MAY 30 2017 TXZ421-422-310130- Southern Hudspeth Highlands TX-Salt Basin TX- 653 PM MDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY UNTIL 730 PM MDT... At 651 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sierra Blanca. This storm was nearly stationary to moving slowly to the northeast at 5 mph or less.. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Hudspeth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3115 10530 3127 10547 3152 10525 3129 10505 TIME...MOT...LOC 0051Z 232DEG 4KT 3127 10530 NOVLAN
Special Weather Statement National Weather Service El Paso TX 718 PM MDT TUE MAY 30 2017 NMZ411-413-TXZ418>420-310200- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- Western El Paso County TX- 718 PM MDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 800 PM MDT... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm over Northeast El Paso. This storm was nearly stationary. Trained weather spotters reported hail the size of dimes to nickels with this storm in northeast El Paso near highway 54 and Kenworthy Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chaparral, Northeast El Paso, El Paso, Anthony Gap and Franklin Mountains State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3184 10650 3204 10656 3220 10635 3195 10604 TIME...MOT...LOC 0116Z 271DEG 4KT 3191 10643 NOVLAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 8 E WESTWAY 31.94N 106.45W
05/30/2017 M0.50 INCH EL PASO TX TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700274
HCThe El Paso radar (KEPZ), 25 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700565, 700566.